Fresno Mom's Death: Dangerous Dosing Levels Revealed
FRESNO, Calif. (KFSN) -- Family members suspected something went wrong at Community Regional Medical Center in December.
After four months of waiting they have the medical records that show just what their mother was given.
This is a follow-up to a story we brought you in February.
Community Regional has admitted that they reported to the state what appears to be a Heparin related death. Based on medical records obtained by Action News, it appears the 68-year-old patient was given 50 times the prescribed amount.
And family members say they are shocked and disappointed to learn this new information.
Elena Silva had just retired after close to 20 years assembling security cameras. Last December family members say she went to Community Regional Medical Center after having pain and numbness in her left arm. The doctor's report shows she had no pulse when she was admitted.
Medical records recently provided to the family show Silva was given too much of a drug called Heparin- it's a blood thinning medication.
A hospital summary shows the amount she was supposed to be given was 300 units or six milliliters per hour. Instead, she was given 300 milliliters per hour. That's 50 times the ordered amount.
By the time family members say they got to see her, they knew something was wrong.
"The last person that talked to her that morning was the doctor and he just told us your mother was complaining that her head was hurting and that's the last that he talked to her. I think she went under then. Something happened between that time and I'd say 9 o clock that morning," Cynthia Lozano said.
According to Silva's death certificate, Heparin toxicity is listed as a significant condition contributing to her death.
We contacted Community Regional Medical Center about this new report, they declined to comment, but in February a top hospital official told us quote:
"We cannot comment on the specifics of a hospitalization. We can, however, verify that in December, Community Regional reported to the state what appears to be a heparin-related death. We are working with the Department of Public Health to reexamine our heparin procedures and safeguards and make sure they are as protective of patient safety as possible."
Action News has learned since Silva's death, nurses and staff at Community have been given additional training on medication labeling, procedures and administering drugs.
Family members are sifting through over 200 pages of medical records as they continue to consider whether legal action is the next appropriate step.
We'll continue to follow this story and we'll update you when something else develops in this case.
community regional medical center, fresno, fresno county, local, sontaya rose
- SW Fresno crash sends 12 people to hospital 14 min ago
- Valley residents seeing more black widow spiders
- FDIC sues 16 big banks that set key rate
- Sailor in iconic WWII photo dies
- West readies sanctions on Russia after Crimea vote
- Trevor Bishop charged with murder in child death
- Fresno cop investigated for auto theft, drugs
- Community bands together for Officer Jon Linzey
- Chef Shayna's Irish favorites
- Photos: Chef Shayna Shareable Recipes
- High court upholds Delta Smelt protection
- Man who woke up inside body bag dies
- Malaysia widens search for missing plane
- John Hancock observatory in Chicago to Tilt
- SW Fresno crash sends 12 people to hospital
17 min ago